Toggle Main Menu Toggle Search

Open Access padlockePrints

Global diffusion of cosmic rays in random magnetic fields

Lookup NU author(s): Dr Andrew Snodin, Professor Anvar Shukurov, Dr Graeme Sarson, Dr Paul Bushby, Dr Luiz Felippe Rodrigues

Downloads


Licence

This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC 4.0).


Abstract

The propagation of charged particles, including cosmic rays, in a partially ordered magnetic field is characterized by a diffusion tensor whose components depend on the particle's Larmor radius RL and the degree of order in the magnetic field. Most studies of the particle diffusion presuppose a scale separation between the mean and random magnetic fields (e.g., there being a pronounced minimum in the magnetic power spectrum at intermediate scales). Scale separation is often a good approximation in laboratory plasmas, but not in most astrophysical environments such as the interstellar medium (ISM). Modern simulations of the ISM have numerical resolution of order 1 pc, so the Larmor radius of the cosmic rays that dominate in energy density is at least 106 times smaller than the resolved scales. Large-scale simulations of cosmic ray propagation in the ISM thus rely on oversimplified forms of the diffusion tensor. We take the first steps towards a more realistic description of cosmic ray diffusion for such simulations, obtaining direct estimates of the diffusion tensor from test particle simulations in random magnetic fields (with the Larmor radius scale being fully resolved), for a range of particle energies corresponding to 10−2RL/lc ≲ 103, where lc is the magnetic correlation length. We obtain explicit expressions for the cosmic ray diffusion tensor for RL/lc ≪ 1, that might be used in a sub-grid model of cosmic ray diffusion. The diffusion coefficients obtained are closely connected with existing transport theories that include the random walk of magnetic lines.


Publication metadata

Author(s): Snodin AP, Shukurov A, Sarson GR, Bushby PJ, Rodrigues LFS

Publication type: Article

Publication status: Published

Journal: Monthly Notices of the Royal Astronomical Society

Year: 2016

Volume: 457

Issue: 4

Pages: 3975-3987

Print publication date: 21/04/2016

Online publication date: 27/01/2016

Acceptance date: 25/01/2016

Date deposited: 22/02/2016

ISSN (print): 0035-8711

ISSN (electronic): 1365-2966

Publisher: Oxford University Press

URL: http://dx.doi.org/10.1093/mnras/stw217

DOI: 10.1093/mnras/stw217


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share